Rare case of pulmonary edema reported with MRI contrast agent
Turkey: A recent case study in the journal European Review for Medical and Pharmacological Sciences, describes the case of a patient who developed pulmonary edema from magnetic resonance imaging (MRI) contrast agent.
Gadobutrol is a contrast agent often used during magnetic resonance imaging (MRI). The agent has several side effects, some of which can be serious. It has extremely rare life-threatening systemic complications, which can lead to bronchospasm, hypersensitivity reactions, and cardiovascular arrest. However, there is no data available on the development of noncardiogenic pulmonary edema following the use of gadobutrol.
A. Demirhan, Department of Anesthesiology and Reanimation, Abant Izzet Baysal, University Medical School, Bolu, Turkey, and colleagues examined the case of a 37-year-old male patient who was reported to have developed noncardiogenic pulmonary edema after intravenous injection of gadobutrol during magnetic resonance imaging (MRI).
According to the authors, this paper represents the first case of this complication.
In this case, rapid development of dyspnea and cyanosis immediately after administration of i.v. gadobutrol suggests NCPE (Noncardiogenic pulmonary edema). Rales were present in the lungs, the PaO2/FiO2 rate was less than 200, there was increased pulmonary vascular congestion on chest X-ray, and there was rapid response to treatment; all supporting NCPE. Gadobutrol associated skin lesions have rarely been reported. In our patient, excessive hypotension, despite the lack of skin lesions, suggests severe anaphylactic reaction. The patients' diagnosis was anaphylactic shock with noncardiogenic pulmonary edema and provides the first case in the current literature.
"Anaphylactic shock with noncardiogenic pulmonary edema after the use of gadobutrol is presented in this paper. As this is the first case in the literature, we suggest anaphylactic shock and noncardiogenic pulmonary edema must be kept in mind during MRI. Additionally, as in this case, accompanied hypopotassemia requires analysis and should be investigated in terms of gadobutrol attributable arrests, and, in particular, hERG mediated potassium current inhibition," concluded the authors.
"Magnetic resonance imaging contrast agent related pulmonary edema: a case report," is published in the journal European Review for Medical and Pharmacological Sciences.